Preventing insulin administration error reflective essay

Insulin administration error in hospitals

Insulin is certainly the most vital for patients with type 1 diabetes and useful for certain patients with type 2 diabetes. According to statistics, the serious consequences of insulin-related medication errors are overdose, resulting in severe hypoglycaemia, causing seizures, coma and even death; or underdose, resulting in hyperglycemia and sometimes ketoacidiosis.

Errors associated with the preparation and administrations of insulin are often reported, both outside and inside the hospital setting. These errors are preventable. It has been discovered that patients generally know more about the practicalities of their insulin treatment than healthcare professionals with intermittent involvement.

Medication errors involving insulin can occur at each step of the medication-use process: prescribing, data entry, preparation, dispensing and the administration. When prescribing insulin, wrong-dose errors have been caused by the use of abbreviations, especially “U” instead of the word “units” or by failing to write the drug’s name correctly or in full.

In the preparation and dispensing of insulin, a tuberculin syringe is sometimes used instead of an insulin syringe, leading to overdose. Other errors arise from confusion created by similar packaging, between different insulin products or between insulin and other drugs, for example heparin.

Some cases involve patients receiving insulin intended for another patient. A risk of viral contamination exists when the same injection pen is used for several patients. In practice, many of these errors, which expose diabetic patients to sometimes serious blood glucose fluctuations, can be prevented by involving patients in the details of their treatment, by making use of their experience in managing their diabetes, and by implementing certain preventive measures.

Summary
Article Name
Insulin administration error in hospitals
Description
Insulin is certainly the most vital for patients with type 1 diabetes and useful for certain patients with type 2 diabetes. According to statistics, the serious consequences of insulin-related medication errors are overdose, resulting in severe hypoglycaemia, causing seizures, coma and even death; or underdose, resulting in hyperglycemia and sometimes ketoacidiosis.